Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Mar 27, 2021, 10:35 PM EDT for Fairfield County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 27, 2021, 10:35 PM EDT (02:35 UTC)
- Expired
- Mar 27, 2021, 11:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Columbia, SC
County Fairfield County, SC
The radar
The Columbia radar (KCAE), 68 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
601
WWUS82 KCAE 280235
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
1035 PM EDT Sat Mar 27 2021
SCZ021-022-116-280300-
Fairfield SC-Southern Lancaster SC-Kershaw SC-
1035 PM EDT Sat Mar 27 2021
...Strong Thunderstorms Will Impact Portions of northeastern
Fairfield...Southern Lancaster and west central Kershaw Counties
Until 1100 PM EDT....
At 1035 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Blackstock, or 7 miles north of Winnsboro,
moving east at 25 mph.
HAZARD...gusty winds up to 45 mph, pea sized hail and excessive
cloud to ground lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Liberty Hill, Lake Wateree State Park, Fishing Creek Reservoir, Bell
Town Fire Station, White Oak, Mitford, Lake Wateree near Highway 97
and Faith Christian School.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This includes Interstate 77 between mile markers 43 and 51.
LAT...LON 3442 8075 3444 8117 3450 8120 3456 8109
3454 8088 3457 8087 3460 8089 3465 8089
3468 8083
TIME...MOT...LOC 0235Z 254DEG 21KT 3448 8111
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Mar 27, 8:10 PM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Mar 27, 8:10 PM EDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
810 PM EDT Sat Mar 27 2021
.SYNOPSIS...
A weak stationary front will remain over the northern Midlands
tonight. A strong cold front brings a chance for thunderstorms
Sunday. Following cooler temperatures and ridging Monday,
another chance of rain moves in Tuesday and later in the week.
&&
.NEAR TERM /THROUGH SUNDAY/...
A surface boundary from convection has sagged into the northern
Midlands this evening. This will stall out overnight, then move
back north as a weak front towards morning. There remains some
showers and isolated storms, both across portions of NC, the
upstate of SC, and eastern Ga. This should slowly diminish with
the loss of heating, and the severe threat is minimal with this
activity. Later tonight, a weak shortwave will push into the
area which may generate some additional showers or possibly
elevated thunderstorms, especially in the western forecast area
around or shortly after midnight. Any lingering convection
should dissipate by sunrise. Lows remain mild, in the mid 60s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Sunday and Sunday night...Active weather is expected as a deep
upper trough moves eastward through the Ohio Valley as a surface
low lifts northeastward into southeast Canada. This will push a
cold front across the Appalachians during the afternoon hours,
eventually crossing the forecast area Sunday evening. Ahead of
the front, the forecast area will be well within the warm sector
starting off the day very mild in the mid to upper 60s. Strong
southwesterly flow is expected to result in deep mixing through
the early afternoon prior to the arrival of the cold front and
associated convection which should support high temperatures
well into the 80s across most of the forecast area with upper
80s in the southeastern Midlands and lower CSRA. Depending on
how fast clouds and precipitation arrive into the western
Midlands it could impact the highs there which may be closer to
the lower to mid 80s.
Wind field will be increasing with the approach of the upper
trough and cold front and the deep mixing should also result in
windy conditions at the surface with winds 15 to 25 mph common
with gusts over 30 mph. Will issue a lake wind advisory for
winds of 15 to 25 knots with gusts to 30-35 knots.
There continues to be a threat of severe weather with SPC
outlooking the area in a slight risk for severe storms with
damaging winds as the primary threat, and to a lesser extent
large hail. The pre-storm environment will feature strong shear
in excess of 50 knots which will support organized storms along
the cold front. While temperatures will be quite warm the deep
mixing will actually limit the instability a bit with forecast
MLCAPE values less than 500 J/kg and SBCAPE values around
500-750 J/kg. Despite the limited instability the strong shear
and expected cold pool dominated convection along the front
should be enough to bring the threat into our area. The bulk of
the upper forcing will be off to the north so the northern and
western Midlands are the areas most likely to experience severe
winds with a lower threat to the south and east, but not ruling
it out there. Latest hi-res guidance shows general agreement on
timing with the NSSL WRF, ARW, NMM all bringing a line of
convection into the western Midlands around 20z while the HRRR
is faster by a couple of hours bringing it into the western
Midlands by 18z. Expect the line of storms to continue to push
eastward through the region and exiting the forecast area during
the 00z-03z time frame. Increased pops to likely across the
region with the passage as measurable rainfall seems likely.
The front will shift east of the region overnight with cold
advection supporting overnight lows about 20 degrees colder than
tonight ranging from the lower to mid 40s west to upper 40s
east.
Monday and Monday night...High pressure will continue to build
over the area with generally zonal westerly 500mb flow aloft.
This should provide a relief from some of the 80 degree days of
late as 850mb temps will be around +4C to +6C yielding high
temperatures ranging through the mid and upper 60s, despite
plenty of sunshine. A weak upper disturbance along the western
Gulf Coast region will lift northeastward into the southeastern
states Monday night with some increasing clouds overnight. Think
there may be too much dry air to overcome to result in any
measurable precipitation through 12z Tuesday but ensemble
guidance suggesting it is not out of the question so will carry
some low pops to account for that. Overnight lows will be
limited by increasing clouds and expect lows in the mid 40s
north to around 50 south.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Extended forecast features active weather early in the period
followed by a significant cool down late in the week into the
weekend. A weak upper disturbance will cross the area on Tuesday
in advance of a digging upper trough over the middle of the
country. Deep southwesterly mid level flow will persist over the
region through Wednesday night until the upper trough swings
through the region. In the lower level southeasterly to
southerly flow will provide continued moisture transport into
the region which will keep chances of rain in the forecast.
While thunderstorms are possible the chances of severe weather
look limited at this time given marginal instability, despite
strong wind fields Wednesday afternoon and Wednesday night.
There is some uncertainty about possible wedge conditions
developing on Tuesday as the surface high shifts east into the
Atlantic but temperatures will be dependent on how strong it may
be. Temperatures should warm well back into the 70s on Wednesday
ahead of an approaching cold front that will push through late
Wednesday night. Much cooler, below normal temperatures
expected Thursday and Friday with possible frost/freeze
concerns both nights. Some air mass modification should result
in warmer temperatures on Saturday.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
VFR expected overnight, MVFR possible with afternoon
thunderstorms tomorrow towards the end of the TAF period.
Warm southwest flow is established across the forecast area
beneath a stationary front draped across the Piedmont and ahead
of an approaching cold front dropping out of the Appalachians
towards the end of the forecast period. Upper level trough will
cross from west to east between 03-10Z with enough instability
to spark isolated showers...VCSH reflected in TAFs. Tempo MVFR
is possible, but confidence not high enough to include. Other
then that, instability and a decent pressure gradient will keep
winds between 5-8 knots, so we do not expect any MVFR-IFR
visibility restrictions in mist/fog. Pressure gradient on Sunday
ahead of the approaching front will strengthen, with
southwesterly gusts 20-25 kts expected after 14-15Z. Convective
tools indicate high potential for thunder, and VCTS indicated in
TAFs as a strong cold front approaches 20-21Z, passing through
between 29/00-02Z. Timing and severity will be refined in the
next few TAF cycles.
EXTENDED AVIATION OUTLOOK...Cooler high pressure building in
will result in no restrictions Monday through Tuesday. Onshore
flow and another approaching frontal system will result in
aviation weather restrictions Wednesday into Thursday.
&&
.HYDROLOGY...
Heavy rainfall in the Upper Savannah, Broad, Catawba and Pee
Dee Basins over the past 24 hours is moving southward into area
rivers. Flooding is occurring on Midland and Pee Dee rivers.
For the latest river flood warnings, see our web page at
www.weather.gov/cae
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory from 11 AM Sunday to 5 AM EDT Monday for
GAZ040-063>065-077.
SC...Lake Wind Advisory from 11 AM Sunday to 5 AM EDT Monday for
SCZ016-018-020>022-025>031-035>038-041-115-116.
&&Hazardous weather outlook, Mar 27, 6:38 AM EDT, 15 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 638 AM EDT Sat Mar 27 2021 GAZ040-063>065-077-SCZ018-020-021-025>028-030-035>038-041-115-281045- Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry- Fairfield-Edgefield-Saluda-Lexington-Richland-Aiken-Barnwell- Orangeburg-Calhoun-Clarendon-Bamberg-Northern Lancaster- 638 AM EDT Sat Mar 27 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. There is a marginal risk of severe thunderstorms this afternoon, mainly focused across the upstate of South Carolina. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A strong cold front brings a slight risk of severe thunderstorms Sunday. The highest risk is across the northern forecast area with damaging wind as the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ016-022-029-031-116-281045- Chesterfield-Kershaw-Lee-Sumter-Southern Lancaster- 638 AM EDT Sat Mar 27 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. There is a marginal risk of severe thunderstorms this afternoon, mainly focused across the upstate of South Carolina. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A strong cold front brings a slight risk of severe thunderstorms Sunday. The highest risk is across the northern forecast area with damaging wind as the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 27, 8:33 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
833 PM EDT Sat Mar 27 2021
GAZ040-SCZ018-280100-
Lincoln GA-McCormick SC-
833 PM EDT Sat Mar 27 2021
...Strong Thunderstorms Will Impact Portions of northwestern Lincoln
and northwestern McCormick Counties Until 900 PM EDT....
At 832 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles east of Tignall, or 10 miles northeast of
Washington, moving northeast at 35 mph.
HAZARD...strong winds up to 45 mph, pea sized hail and excessive
cloud to ground lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Lake Strom Thurmond, Bobby Brown State Park, Hickory Knob State
Resort Park, Gill's Point, Bordeaux, Hester's Ferry Campground, Broad
River Campground, Mount Carmel, Leroy's Ferry Recreation Area,
Willington, Curry Hill, Mount Carmel Park, Chennault and Long Cane
Creek Picnic Area.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
3408 8248 3406 8245 3406 8233 3397 8230
3402 8225 3401 8223 3400 8223 3377 8256
3383 8260 3386 8257 3387 8258 3386 8261
3398 8265
TIME...MOT...LOC 0032Z 226DEG 30KT 3386 8262Special weather statement, Mar 27, 10:35 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
1035 PM EDT Sat Mar 27 2021
SCZ021-022-116-280300-
Fairfield SC-Southern Lancaster SC-Kershaw SC-
1035 PM EDT Sat Mar 27 2021
...Strong Thunderstorms Will Impact Portions of northeastern
Fairfield...Southern Lancaster and west central Kershaw Counties
Until 1100 PM EDT....
At 1035 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Blackstock, or 7 miles north of Winnsboro,
moving east at 25 mph.
HAZARD...gusty winds up to 45 mph, pea sized hail and excessive
cloud to ground lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Liberty Hill, Lake Wateree State Park, Fishing Creek Reservoir, Bell
Town Fire Station, White Oak, Mitford, Lake Wateree near Highway 97
and Faith Christian School.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This includes Interstate 77 between mile markers 43 and 51.
LAT...LON 3442 8075 3444 8117 3450 8120 3456 8109
3454 8088 3457 8087 3460 8089 3465 8089
3468 8083
TIME...MOT...LOC 0235Z 254DEG 21KT 3448 8111The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 8:33 PM EDT | Special Weather Statement | CAE | McCormick | 27 min |
| Mar 28, 5:29 AM EDT | River Flood Warning | CAE | Lexington, Richland | 16 hr |
| Mar 28, 9:39 AM EDT | River Flood Warning | CAE | Fairfield, Kershaw, Lancaster | 6 days |
| Mar 28, 12:33 PM EDT | Special Weather Statement | CAE | McCormick | 42 min |
| Mar 28, 1:02 PM EDT | Special Weather Statement | CAE | McCormick, Newberry, Saluda | 58 min |
| Mar 28, 1:15 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 30 min |
| Mar 28, 1:50 PM EDT | Special Weather Statement | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Lexington, Richland and 1 more | 55 min |
| Mar 28, 2:06 PM EDT | Special Weather Statement | CAE | Edgefield | 39 min |
| Mar 28, 2:45 PM EDT | Special Weather Statement | CAE | Aiken, Edgefield | 60 min |
| Mar 28, 3:33 PM EDT | Special Weather Statement | CAE | Richland | 42 min |
| Mar 28, 3:49 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lexington, Orangeburg, Richland, Sumter | 41 min |
| Mar 28, 4:23 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Sumter | 37 min |
| Mar 28, 4:40 PM EDT | Special Weather Statement | CAE | Clarendon | 50 min |
| Mar 28, 4:27 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 48 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.